Cutaneous Side Effects of Steroid Use in Dermatophytosis

  • Bansal Charu Assistant Professor, Department of Dermatology, Rama Medical College, Uttar Pradesh, India
  • Md Raihan Professor, Department of Dermatology, Rama Medical College, Uttar Pradesh, India
Keywords: Steroids, Dermatophytic infections, rational use

Abstract

Background: Dermatophytosis is a common, superficial fungal infection of the skin. Recently, there has been tremendous increase in the incidence of dermatophytosis attributed mainly to misuse of steroids in the management of fungal infection.

Methods: A cross sectional study of 6 months duration was done in patients with dermatophytic fungal infections, diagnosed clinically, with history or findings of some form of steroid use. Both quantitative and qualitative data were collected regarding steroid formulations about type, duration of use, route of administration and their availability by prescription or “over the counter”. Various cutaneous and systemic adverse effects of steroids were also observed.

Results: Out of the total 200 patients of dermatophytosis, 120 patients (60%) had used steroid formulations either topical(80%), oral(12.5%), intralesional or injectable(7.5%).The mean duration of illness in patients who had used steroids was 24 ± 3 weeks. Multiple site infection of dermatophytosis was present in 65% with steroid misuse and in 40.8% with nonsteroid use patient group. Cutaneous adverse effects were common in patients with steroid misuse, as suggested by relatives, friends, chemist, general practitioners or due to self-medication.

Conclusions: Misuse of steroid formulations in dermatophytic infections may result in various cutaneous and systemic side effects. Strict drug control policies and awareness of adverse effects of steroid abuse are truly the need of the hour to control this menace.

 

 

 

Downloads

Download data is not yet available.

Author Biography

Md Raihan, Professor, Department of Dermatology, Rama Medical College, Uttar Pradesh, India

 

 

References

1. Sahoo AK, Mahajan R, Management of tinea corporis, tinea cruris, and tinea pedis: A comprehensive review Year: Indian Dermatol Online J. 2016 Mar-Apr ;7(2):77-86.
2. Coondoo A, Phiske M, Verma S, Lahiri K. Sideeffects of topical steroids: A long overdue revisit. Indian Dermatol Online J 2014;5:416- 25
3. Yu C1, Zhou J, Liu J. Tinea incognito due to microsporum gypseum J Biomed Res. 2010 Jan;24(1):81-3.
4. Dogra S, Uprety S. The menace of chronic and recurrent dermatophytosis in India: Is the problem deeper than we perceive? Indian Dermatol Online J 2016;7:73 6.
5. Kim WJ, Kim TW, Mun JH, Song M, Kim HS, Ko HC, et al. Tinea incognito in Korea and its risk factors: Nine year multicenter survey. J Korean Med Sci 2013;28:145 51.
6. AnsarA, Farshchian M, Nazeri H, Ghiasian SA. Clinico epidemiological and mycological aspects of tinea incognito in Iran: A 16 year study. Med Mycol J 2011;52:25 32.
7. Dutta B, Rasul ES, Boro B. Clinico epidemiological study of tinea incognito with microbiological correlation. Indian J Dermatol Venereol Leprol 2017;83:326 31.
8. Mahar S, Mahajan K, Agarwal S, Kar HK, Bhattacharya SK. Topical corticosteroid misuse: The scenario in patients attending a tertiary care hospital in New Delhi. J Clin Diagn Res 2016;10:FC16 20
9. Verma S.,Madhu R, The great Indian epidemic of superficial dermatophytosis: An appraisal Indian J Dermatol. 2017 May-Jun;62(3):227- 236
10. Verma S. Tinea pseudoimbricata. Indian J Dermatol Venereol Leprol 2017;83:344-5
11. Solomon BA, Glass AT, Rabbin PE Tinea incognito and "over-the-counter" potent topical steroids.Tinea incognito and over-thecounter potent topical steroids. Cutis 1996, 58(4):295-296
12. https://www.ethicare.in/fight-abuse-topicalsteroid-india/
Published
2020-09-30
How to Cite
1.
Charu B, Raihan M. Cutaneous Side Effects of Steroid Use in Dermatophytosis. Int Arch BioMed Clin Res [Internet]. 2020Sep.30 [cited 2020Oct.21];6(3):SD1-SD3. Available from: http://iabcr.org/index.php/iabcr/article/view/618
Section
ORIGINAL ARTICLES ~ Skin & VD